Alert archive / South Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Columbia, SC

December 11, 2021Calhoun County, South Carolina

NWS Columbia, SC issued this special weather statement at Dec 11, 2021, 7:25 PM EST for Calhoun County, South Carolina. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 11, 2021, 7:25 PM EST (00:25 UTC)
Expired
Dec 11, 2021, 8:00 PM EST
In force
35 min
Issued by
NWS Columbia, SC
Hail
0.00 in
Wind
40

County Calhoun County, SC

The radar

The Columbia radar (KCAE), 51 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 0.4 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2021-12-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2021-12-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1041 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

788 
WWUS82 KCAE 120025
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
725 PM EST Sat Dec 11 2021
 
SCZ028-031-037-120100-
Calhoun SC-Richland SC-Sumter SC-
725 PM EST Sat Dec 11 2021

...A strong thunderstorm will impact portions of Calhoun,
southwestern Sumter and southeastern Richland Counties through 800 PM
EST...

At 725 PM EST, Doppler radar was tracking a strong thunderstorm near
St. Matthews, or 13 miles south of McEntire Air Base, moving east at
35 mph.

HAZARD...Wind gusts near 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
St. Matthews, Gadsden, Poinsett State Park, Congaree National Park,
Pinewood, Cameron, Poplar Creek Landing, Fort Motte, Creston,
Stumphole Landing, Lone Star and Low Falls Landing.

This includes Interstate 26 between mile markers 131 and 141.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3371 8045 3371 8048 3363 8054 3359 8050
      3353 8050 3356 8054 3356 8060 3353 8059
      3351 8062 3352 8070 3361 8081 3361 8094
      3364 8094 3363 8096 3364 8098 3365 8099
      3376 8093 3377 8094 3389 8088 3382 8042
TIME...MOT...LOC 0025Z 289DEG 31KT 3373 8086 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

CRL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Dec 11, 6:28 PM EST, 57 minutes earlier.

Area forecast discussion, Dec 11, 6:28 PM EST, 57 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
628 PM EST Sat Dec 11 2021

.SYNOPSIS...
A warm front has lifted north of the forecast area ahead of a
line of showers and thunderstorms. While some gusty winds are
likely, severe weather is not expected to be widespread Saturday
evening with this line. After the cold front crosses the area
Saturday night, high pressure will build in through late next
week. Temps will warm from the mid-50's to the 70's by late in
the week with little rain chance.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Prefrontal line of showers and isolated thunderstorms currently
over the central FA will continue to move SE and through the
southern FA over the next 2 to 3 hours or so, followed by areas
of light rain which will persist until the main front comes
through late tonight. Some strong wind gusts possible with the
prefrontal line, but overall severe threat low due to lack of
instability. Expect cooler drier air to enter the FA late
tonight with a wind shift to NW, and clearing by daybreak.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
By 12z Sunday, the front and post-frontal showers will be east
of the forecast area and PoPs fall below slight. Cold advection
will continue as the surface high builds into the Mid-Atlantic
behind the front with dew points falling into the 20's and PWATs
below 0.5". Winds will steadily shift out to out of the north
as the ridge strengthens and skies will clear for the entire
forecast area by 16z. Gusty north winds will continue in the
afternoon so we will lack a downsloping component to help offset
the cold air advection. So despite clear skies and abundant sun
in the afternoon, highs Sunday will stay roughly 5 degrees
below average, mid-50's for the Midlands and Pee Dee and upper
50's for the CSRA. Overnight into Monday, the surface high will
sag south slightly, weakening the pressure gradient
particularly across our northern counties. So winds will likely
go calm overnight and combined with clear skies and a very dry
airmass, an ideal radiational cooling night should occur.
Steered towards the low end of guidance given the setup, so
morning lows Monday will be in the upper 20's in the Midlands
and low 30's in the CSRA. The surface high will remain anchored
over the fa Monday, so winds will remain light throughout the
day. Clear skies will help warm temps into upper 50's and low
60's, around average, Monday afternoon. While the airmass will
normalize a bit on Monday, with dew points creeping back into
the 30's, another good radiational cooling night is expected
Monday night. So morning lows Tuesday will again fall to around
30 with modest agreement across guidance. Again steered towards
the lower end.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
Little change in the thinking for the long term with deep
upper level ridging continuing across the eastern CONUS and offshore
high pressure. There is high confidence in a warming pattern
throughout the week as the airmass slowly warms without any low-
upper level features of note. As seen in the NAEFS, we will slowly
warm to well above average by late week near the 90th percentile
climatologically, in the 70's. No rain is expected through
Friday by which time the surface ridge will shift far enough
southeast to allow some moisture return. Rain chances increase
over the weekend as some GEFS and EC members suggest a
developing system across the Ohio Valley.

&&

.AVIATION /23Z SATURDAY THROUGH THURSDAY/...
A cold front in the Carolina Mountains at 23z will move through
the region after midnight. A pre-frontal convective line will
move through the region around 00z-03z ahead of a cold front
currently in the Carolina Mountains. Gusty west winds to near
30 knots and brief heavy rain possible at terminals as the line
moves through. Ceilings may lower to MVFR after the convection
moves east through about 05z-08z...then expect winds to shift to
northwest and drier air to advect into the area...so toward
morning VFR. Strong pressure ridge building across the
Carolinas after 12z with northeast winds around 10 knots
diminishing in the afternoon.

EXTENDED AVIATION OUTLOOK...Restrictions not expected as
pressure ridge and dry air dominates.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Dec 11, 8:59 AM EST, 10 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
859 AM EST Sat Dec 11 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-121400-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
859 AM EST Sat Dec 11 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Dec 11, 5:02 PM EST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Columbia SC
502 PM EST Sat Dec 11 2021

SCZ020-021-112245-
Fairfield SC-Newberry SC-
502 PM EST Sat Dec 11 2021

...Strong thunderstorms will impact portions of western Fairfield and
northeastern Newberry Counties through 545 PM EST...

At 501 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Chester State Park to near Newberry.
Movement was east at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Newberry, Winnsboro, VC Summer Nuclear Station, Prosperity,
Monticello, Jenkinsville, Blair, Newberry College, Pomaria,
Silverstreet, Peak, Lebanon Fire Station, Newberry County Detention
Center, US-176 and SC-34 Crossroads, Henderson Island, Mid-
Carolina High School, Mitford, Fairfield County Detention Center,
Fairfield Elementary School and Maybington Fire Station.

This includes the following highways...
 Interstate 26 between mile markers 72 and 88.
 Interstate 77 between mile markers 47 and 50.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3454 8093 3422 8127 3424 8130 3423 8133
      3420 8134 3422 8172 3449 8146 3450 8142
      3453 8143 3457 8138
TIME...MOT...LOC 2201Z 282DEG 21KT 3465 8120 3423 8164

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CRL
Special weather statement, Dec 11, 5:12 PM EST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Columbia SC
512 PM EST Sat Dec 11 2021

SCZ115-116-112300-
Northern Lancaster SC-Southern Lancaster SC-
512 PM EST Sat Dec 11 2021

...Strong thunderstorms will impact portions of Lancaster County
through 600 PM EST...

At 512 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from Pineville to near Blackstock. Movement was east
at 35 mph.

HAZARD...Winds near 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lancaster, Indian Land, Waxhaw, Elgin, Heath Springs, USC Lancaster,
Irwin, Andrew Jackson State Park, Van Wyck, Buford, Fishing Creek
Reservoir, Bell Town Fire Station, Arrowood Estates, Community of
Almond Glen, Faith Christian School, Carolina Commons Shopping
Center, Bear Creek Park, McDonald Green Elementary School, Camp Creek
Fire Station and Antioch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3493 8078 3482 8079 3482 8057 3479 8054
      3452 8073 3454 8074 3452 8077 3453 8088
      3454 8088 3465 8089 3470 8086 3483 8090
      3484 8087 3490 8088 3493 8086 3501 8091
      3507 8090
TIME...MOT...LOC 2212Z 259DEG 30KT 3506 8087 3457 8124

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CRL
Special weather statement, Dec 11, 5:15 PM EST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Columbia SC
515 PM EST Sat Dec 11 2021

GAZ040-063-064-SCZ018-025-112300-
McDuffie GA-Lincoln GA-Columbia GA-McCormick SC-Edgefield SC-
515 PM EST Sat Dec 11 2021

...A strong thunderstorm will impact portions of northwestern
McDuffie, Columbia, Lincoln, western Edgefield and McCormick Counties
through 600 PM EST...

At 514 PM EST, Doppler radar was tracking a strong thunderstorm 7
miles north of Wrightsboro, or 11 miles southeast of Washington,
moving east at 35 mph.

...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Evans, Thomson, Martinez, McCormick, Lincolnton, Appling, Clarks Hill
Recreation Area, Elijah Clark State Park, Riverwood, Mistletoe State
Park, Wrightsboro, Hamilton Branch State Park, J. Strom Thurmond Dam,
Mccormick County Airport, Thomson-McDuffie County Airport, Bobby
Brown State Park, Lake Strom Thurmond, Parksville, Plum Branch and
Bordeaux.

This includes Interstate 20 in Georgia between mile markers 167 and
183.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3364 8261 3363 8258 3365 8258 3364 8256
      3365 8249 3382 8259 3386 8257 3387 8261
      3397 8264 3398 8260 3396 8257 3398 8258
      3401 8232 3397 8230 3402 8225 3397 8218
      3398 8208 3356 8198 3344 8258 3360 8265
TIME...MOT...LOC 2214Z 259DEG 30KT 3366 8257

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CRL
Special weather statement, Dec 11, 5:53 PM EST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Columbia SC
553 PM EST Sat Dec 11 2021

SCZ016-021-022-116-112345-
Fairfield SC-Chesterfield SC-Southern Lancaster SC-Kershaw SC-
553 PM EST Sat Dec 11 2021

...Strong thunderstorms will impact portions of east central
Fairfield, southeastern Lancaster, Chesterfield and northern Kershaw
Counties through 645 PM EST...

At 553 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Sturdivants to near Lake
Wateree State Park. Movement was east at 35 mph.

...Boaters on Lake Wateree Should Seek Safe Harbor...

HAZARD...Wind gusts near 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pageland, Kershaw, Chesterfield, Heath Springs, Westville, Cassatt,
Liberty Hill, Cheraw Municipal Airport, Carolina Sandhills Wildlife
Refuge, Mt Pisgah, Lake Wateree State Park, Longtown, Mcbee,
Jefferson, Ruby, Bethune, Mount Croghan, Chesterfield Ruby Middle
School, North Central High School and Middendorf.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3441 8020 3437 8028 3434 8100 3482 8051
      3480 7993 3476 7992
TIME...MOT...LOC 2253Z 258DEG 32KT 3486 8043 3440 8089

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CRL
Special weather statement, Dec 11, 6:27 PM EST, 58 minutes before
Special Weather Statement
National Weather Service Columbia SC
627 PM EST Sat Dec 11 2021

SCZ027-028-037-120015-
Lexington SC-Calhoun SC-Richland SC-
627 PM EST Sat Dec 11 2021

...A strong thunderstorm will impact portions of northwestern
Calhoun, Lexington and central Richland Counties through 715 PM
EST...

At 626 PM EST, Doppler radar was tracking a strong thunderstorm 8
miles east of Batesburg-Leesville, moving east at 30 mph.

HAZARD...Winds gusts near 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Columbia, Lexington, West Columbia, Cayce, Irmo, Forest Acres,
Springdale, St. Andrews, Dentsville, Oak Grove, Highway 6 at Lake
Murray Dam, Red Bank, South Congaree, Pine Ridge, Gaston, Arcadia
Lakes, Columbia International University, Sesquicentennial State
Park, SC State Fair Grounds and West Columbia Riverwalk.

This includes the following highways...
 Interstate 126 between mile markers 0 and 3.
 Interstate 20 in South Carolina between mile markers 38 and 79.
 Interstate 26 between mile markers 104 and 131.
 Interstate 77 between mile markers 0 and 19.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3372 8138 3373 8141 3374 8143 3377 8143
      3380 8146 3381 8151 3404 8145 3412 8087
      3374 8087
TIME...MOT...LOC 2326Z 272DEG 26KT 3390 8138

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CRL
Special weather statement, Dec 11, 7:25 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
725 PM EST Sat Dec 11 2021

SCZ028-031-037-120100-
Calhoun SC-Richland SC-Sumter SC-
725 PM EST Sat Dec 11 2021

...A strong thunderstorm will impact portions of Calhoun,
southwestern Sumter and southeastern Richland Counties through 800 PM
EST...

At 725 PM EST, Doppler radar was tracking a strong thunderstorm near
St. Matthews, or 13 miles south of McEntire Air Base, moving east at
35 mph.

HAZARD...Wind gusts near 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
St. Matthews, Gadsden, Poinsett State Park, Congaree National Park,
Pinewood, Cameron, Poplar Creek Landing, Fort Motte, Creston,
Stumphole Landing, Lone Star and Low Falls Landing.

This includes Interstate 26 between mile markers 131 and 141.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3371 8045 3371 8048 3363 8054 3359 8050
      3353 8050 3356 8054 3356 8060 3353 8059
      3351 8062 3352 8070 3361 8081 3361 8094
      3364 8094 3363 8096 3364 8098 3365 8099
      3376 8093 3377 8094 3389 8088 3382 8042
TIME...MOT...LOC 0025Z 289DEG 31KT 3373 8086

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CRL

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 11, 8:16 PM ESTSpecial Weather StatementCAEClarendon, Orangeburg44 min

Nearby

Special Weather Statements in South Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.